Hail, Allamakee
- When
- September 4, 4:40 PM CST
- Where
- Allamakee County, 2.23 mi E of New Albin
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.497, -91.286
Golf ball sized hail fell in New Albin.
Two rounds of severe thunderstorms developed ahead of and along a cold front over northeast Iowa. The storms rolled across the area during the evening hours of September 4th into the early morning of the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of severe thunderstorms developed ahead of and along a cold front over northeast Iowa. The storms rolled across the area during the evening hours of September 4th into the early morning of the 5th. The severe thunderstorms produced hail up to two inches in diameter near Dorchester (Allamakee County) and blew down trees near Lansing (Allamakee County) and in Decorah (Winneshiek County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 4, 1:56 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CDT TUE SEP 4 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT 256 PM CDT TUE SEP 4 2012 MAIN FORECAST CONCERNS ARE ON CONVECTION THROUGH WEDNESDAY MORNING AND ASSOCIATED SEVERE WEATHER POTENTIAL. CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS SHOWED A POTENT SHORTWAVE TROUGH OVER SOUTHERN SASKATCHEWAN INTO EASTERN MONTANA...THEN NEAR ZONAL TO SLIGHT SOUTHWEST FLOW STREAMING EAST INTO NEW ENGLAND. WITHIN THIS FLOW...A SHORTWAVE WAS PRESENT OVER FAR WESTERN WISCONSIN...WITH SOME WEAK RIDGING RIGHT BEHIND IT OVER MINNESOTA. MOSTLY SUNNY SKIES AFTER THE FOG BURNED OFF THIS MORNING HAS ALLOWED FOR STRONG HEATING ACROSS THE AREA. WITH 12Z RAOBS HAVING 850MB TEMPS AROUND 18C...TEMPERATURES HAVE CLIMBED INTO THE MID TO UPPER 80S. DEWPOINTS REMAIN MUGGY FOR THIS TIME OF YEAR...IN THE MID 60S TO AROUND 70. THE COMBINATION OF THE TEMPERATURES AND DEWPOINTS HAS RESULTED IN MLCAPE VALUES OF 2000-3000 J/KG WITH LITTLE CIN. AT THE SURFACE...LOW PRESSURE WAS NEAR AITKIN MN WITH A DRY-LINE ARCING THROUGH NORTHWEST WI INTO SOUTHEAST MN. PLENTY OF CUMULUS GOING UP AHEAD OF THIS DRY LINE. STORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR TWO OUT OF THIS CUMULUS FIELD. BIG CONCERN FOR SEVERE WEATHER IS WIND GIVEN MID-LEVEL DRY AIR PRESENT...SEEN ON BOTH WATER VAPOR AND THE 12Z MPX SOUNDING. TO THE WEST...FAIRLY QUIET ACROSS THE DAKOTAS AHEAD OF THE POTENT TROUGH. HOWEVER...ANOTHER SURFACE LOW HAS DEVELOPED AHEAD OF IT NEAR PIERRE. IN ADDITION... GOES PRECIPITABLE WATER IMAGERY SHOWS MOISTURE BEGINNING TO SURGE TO THE NORTHWEST THROUGH EASTERN NEBRASKA AHEAD OF THE SURFACE LOW/UPPER TROUGH. REST OF THE AFTERNOON...ASSUMING CONVECTION FIRES IN THE CUMULUS FIELD...WHICH IS INDICATED BY MANY MESO-MODELS...EXPECTING IT TO PROPAGATE EAST-SOUTHEAST QUICKLY DURING THE NEXT FEW HOURS. THIS IS DUE TO THE DRY MID LEVEL AIR ALLOWING FOR RAPID MOVING OUTFLOW AS WELL AS THE MAIN SHORTWAVE ACCOMPANYING IT SHIFTING INTO EASTERN WISCONSIN BY 00Z. THEREFORE...THINKING THE SEVERE THREAT AND PROBABLY MUCH OF THE PRECIPITATION WILL END BY 00Z. ONLY CAVEAT COULD BE IN FAR SOUTHWEST WI AND FAR NORTHEAST IA WHERE THERE ARE HINTS THE TAIL END OF CONVECTION COULD STALL OUT. KEPT SOME HIGHER CHANCES OF PRECIPITATION DOWN THERE JUST IN CASE. TONIGHT AND WEDNESDAY...THE POTENT SHORTWAVE OVER EASTERN MONTANA IS FORECAST TO MOVE INTO WESTERN MINNESOTA BY 12Z WEDNESDAY. AS THIS OCCURS...THE MOISTURE SEEN LIFTING UP THROUGH EASTERN NEBRASKA RIGHT NOW IS GOING TO GET ISENTROPICALLY LIFTED UP TOWARDS US. SO AFTER SOME BRIEF SHORTWAVE RIDGING AND SUBSIDENCE THIS EVENING...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. DEVELOPMENT MAY OCCUR SOUTH OF I-90 AS EARLY AS 03Z AS SUGGESTED BY THE 04.12Z NAM/GFS. BETTER POTENTIAL FOR PRECIPITATION FOR THE ENTIRE AREA IS AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES AND 850MB MOISTURE TRANSPORT REALLY INCREASES. MID-LEVEL FLOW IS NICELY DIFFLUENT TOO AHEAD OF THE WAVE...AIDING IN FORCING. MCS DEVELOPMENT IS CERTAINLY POSSIBLE...AS NOTED BY THE 04.12Z ECMWF/UKMET/CANADIAN/NAM. REGARDING SEVERE CONCERN...1-6KM SHEAR VALUES VARY FROM MODEL TO MODEL. NAM IS ON THE ORDER OF 30-40 KT WHILE THE GFS IS 20-30KT. THE NAM WOULD DEFINITELY GIVE A SEVERE WEATHER CONCERN...WITH BOTH HAIL AND DAMAGING WINDS POSSIBLE. THE GFS NOT AS MUCH SO. THEREFORE... THINK THE SPC\S DAY 1 OUTLOOK SLIGHT RISK IDEA IS APPROPRIATE. A BIG NOTE...THERE IS A POSSIBILITY MCS DEVELOPMENT COULD OCCUR FARTHER SOUTH SAY MORE OVER IOWA. IF IT DOES...CORFIDI VECTORS WOULD TAKE IT SOUTHEAST...LIMITING SOME OF THE CONVECTIVE ACTIVITY OVER THE FORECAST AREA. SHORTWAVE TROUGH IS PROGGED TO HEAD EAST TO CENTRAL UPPER MICHIGAN AND LAKE MICHIGAN BY 18Z...ALLOWING STRONG ISENTROPIC DESCENT TO FILTER INTO THE AREA AND CLEAR OUT THE PRECIPITATION/CLOUDS. COLD FRONTAL BOUNDARY TOO LOOKS TO BE THROUGH THE AREA AROUND 18Z. 850MB TEMPS FALL QUITE A BIT WITH THE PASSAGE OF THE TROUGH. THROUGH 12Z WEDNESDAY...THEY HOVER BETWEEN 18-20C. BY 00Z THURSDAY...THOUGH... THEY FALL TO 12-14C. THUS...ANTICIPATE A COOLER DAY TOMORROW...MORE AROUND SEASONABLE NORMALS. WEDNESDAY NIGHT AND THURSDAY...TROUGHING OVER THE FORECAST AREA AS A RESULT OF THAT POTENT SHORTWAVE MOVING THROUGH WEDNESDAY LOOKS TO BE SHORT-LIVED. THAT IS BECAUSE ANOTHER POTENT TROUGH IS PROGGED TO DROP SOUTH INTO MONTANA BY 12Z THURSDAY. THERE WILL BE ENOUGH SUBSIDENCE AND DRY AIR PERSISTING IN THE WAKE OF WEDNESDAY\S SHORTWAVE SUCH THAT WEDNESDAY NIGHT STAYS DRY. AT THE SURFACE...A HIGH PRESSURE RIDGE IS PROGGED TO BUILD INTO WESTERN PORTIONS OF THE FORECAST AREA BY 12Z THURSDAY. GIVEN THE RIDGE POSITION...ENOUGH OF A NORTHWESTERLY BREEZE SHOULD OCCUR TO PREVENT ANY FOG AT LEAST IN THE MISSISSIPPI RIVER VALLEY. OTHER SMALLER VALLEYS LIKE THE WISCONSIN MAY STILL BE SUSCEPTIBLE...THOUGH. COOLER NIGHT LIKELY WITH WINDS LIGHTENING UP THROUGH THE NIGHT AS WELL AS CLEAR SKIES. SOME OF THE TYPICAL COLD SPOTS COULD FALL INTO THE MID 40S. ON THURSDAY...THAT POTENT TROUGH DIGS DOWN A LITTLE MORE THROUGH MONTANA...SETTING UP WEST-SOUTHWEST MID LEVEL FLOW OVER THE AREA. WITHIN THIS FLOW...THERE COULD BE A SHORTWAVE SKIMMING ACROSS NORTHERN WISCONSIN IN THE AFTERNOON...BUT OTHERWISE MODELS DO NOT SHOW ANY OTHER SHORTWAVES OF SIGNIFICANCE. HOWEVER..WITH THAT POTENT TROUGH DIGGING A LITTLE MORE...IT SETS UP A 310-315K ISENTROPIC LIFT/MID-LEVEL FRONTOGENESIS ZONE DOWNSTREAM ACROSS THE NORTHERN PLAINS INTO OUR REGION. LOOKS LIKE ANY PRECIPITATION RESULTING FROM THIS FORCING WILL STAY WEST OF OUR AREA...BUT AN INCREASE IN MID/HIGH CLOUDS IS LIKELY...ESPECIALLY IN THE AFTERNOON. 850MB TEMPS OF 12-14C COMBINED WITH A DECENT AMOUNT OF SUN AND THE DRY AIR SHOULD ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S. THURSDAY NIGHT AND FRIDAY...THE POTENT TROUGH OVER MONTANA IS FORECAST TO DIG SOUTHEAST DURING THIS PERIOD...BEING PUSHED BY RIDGING DROPPING DOWN INTO SOUTH CENTRAL CANADA. BY 00Z SATURDAY...A LONG WAVE TROUGH SHOULD EXTEND FROM NORTHEAST ONTARIO...INTO THE FORECAST AREA AND INTO NEBRASKA. THE MAIN ISSUE WITH THIS POTENT TROUGH COMING TOWARDS THE AREA IS WHERE DOES THE FRONTOGENESIS ZONE AHEAD OF IT LAY UP...AND THUS THE ASSOCIATED PRECIPITATION. THE 04.00Z ECMWF KEPT THE BULK OF IT ACROSS IOWA THURSDAY NIGHT AND INTO ILLINOIS AND MISSOURI ON FRIDAY...THUS FOR THE MOST PART OUR FORECAST AREA ENDS UP DRY. THE 04.12Z NAM IS FARTHER NORTH...HAVING PRECIPITATION FALL SOUTH OF INTERSTATE 94 AFTER MIDNIGHT THURSDAY NIGHT AND FRIDAY. 04.12Z GFS IS A LITTLE MORE INTERESTING. THE MODEL SUGGESTS SOME HIGHER LEVEL FRONTOGENESIS PRODUCING A BAND OF MOSTLY LIGHT RAIN...WHICH SLOWLY DROPS SOUTH THROUGH THE AREA AFTER MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY. THESE BANDS SOMETIMES VERIFY AND OTHER TIMES NOT. OVERALL...THE BULK OF THE PRECIPITATION IN THE GFS FALLS TO THE SOUTH. IN ANY EVENT...ALL MODELS SUGGEST A NEED TO INCREASE PRECIPITATION CHANCES UP TO 40 FOR NOW...MAINLY SOUTH OF I-90. FURTHER REFINEMENTS WILL BE NEEDED AS WE GET CLOSER TO THIS PERIOD. WITH MORE CLOUDS AS WELL AS COOLER AIR COMING IN WITH THE UPPER TROUGH...ANTICIPATE THIS PERIOD TO BE MUCH COOLER THAN AS OF LATE. THIS WILL BE ESPECIALLY TRUE ON FRIDAY AS 850MB TEMPS FALL TO 6-9C. HIGHS ON FRIDAY MAY GET STUCK IN THE 60S...ESPECIALLY IF IT RAINS ALL DAY LIKE THE NAM. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY 256 PM CDT TUE SEP 4 2012 04.12Z ECMWF/GFS/CANADIAN AND GFS ENSEMBLES ARE A LITTLE DIFFERENT AMONGST EACH OTHER TODAY COMPARED TO YESTERDAY...MOSTLY WITH REGARDS TO HANDLING WHETHER THE UPPER TROUGH COMING THROUGH THE FORECAST AREA FRIDAY ENDS UP CLOSING OFF IN THE OHIO RIVER VALLEY. INTERESTINGLY...THE 04.12Z ECMWF/CANADIAN AND GFS HAVE NOW FLIP-FLOPPED WITH EACH OTHER...WITH THE ECMWF/CANADIAN NOW MORE PROGRESSIVE AND THE GFS CLOSING OFF. FOR OUR AREA...THOUGH...WHICH EVER SOLUTION PANS OUT REALLY DOESN\T MATTER...AS BOTH SCENARIOS BUILD HIGH PRESSURE INTO THE FORECAST AREA FOR THE WEEKEND. SO MAYBE AFTER A FEW LINGERING SHOWERS IN NORTHEAST IA/SOUTHWEST WI FRIDAY NIGHT...EXPECT DECREASING CLOUDS AND DRY WEATHER FOR THE WEEKEND. CERTAINLY LOOKS COOL COMPARED TO WHAT HAS BEEN SEEN RECENTLY... THANKS TO 850MB TEMPS OF 6-8C ON SATURDAY AND 10-12C ON SUNDAY. WOULD NOT BE SURPRISED IF SOME OF THE TYPICAL COLD SPOTS END UP SEEING SOME UPPER 30S. FOR EARLY NEXT WEEK...UPPER RIDGING OVER THE WESTERN U.S. IS FORECAST TO BUILD UP INTO THE FORECAST AREA...BUT FLATTEN PRETTY QUICKLY BY TUESDAY AS A SHORTWAVE TROUGH CROSSING SOUTHERN CANADA. WILL SEE A WARM UP WITH THE RIDGING COMING IN...AT LEAST BACK TO NORMAL. DRY CONDITIONS SHOULD CONTINUE AS WELL WITH THE HIGH PRESSURE OVER THE WEEKEND BLOCKING GULF OF MEXICO MOISTURE RETURN. && .AVIATION...THROUGH 18Z WEDNESDAY 1217 PM CDT TUE SEP 4 2012 CHALLENGING FORECAST PERIOD WITH A COUPLE ROUNDS OF SHOWERS/STORMS POSSIBLY AFFECTING KRST/KLSE OVER THE NEXT 24 HOURS. FIRST WAVE ENTERING MINNESOTA AND COMBINED WITH STRONG SURFACE HEATING AND A MOIST AIRMASS...SHOWERS/STORMS ARE EXPECTED TO FIRE UP ACROSS EASTERN MINNESOTA BETWEEN 20 AND 22Z AND THEN QUICKLY TRACK EAST/SOUTHEAST THROUGH AROUND OR SHORTLY AFTER 00Z. AT THIS TIME...CONFIDENCE IS HIGHER THAT KLSE WILL BE IMPACTED AND HAVE CONTINUED PRECIP MENTION STARTING 22Z THROUGH 00Z. AT KRST...CONDITIONS SHOULD REMAIN VFR AS BULK OF STORMS ARE EXPECTED TO BE EAST OF THE AIRPORT. 850 MB MOISTURE TRANSPORT REALLY RAMPS UP ACROSS SOUTHERN MINNESOTA STARTING AFTER 06Z TONIGHT AHEAD OF A POTENT SHORTWAVE THAT WILL MOVE ACROSS THE UPPER MIDWEST. CONFIDENCE HAS INCREASED THAT STORMS WILL DEVELOP...MOST LIKELY IMPACTING KRST AFTER 06Z AND THEN KLSE AFTER 09Z. A COLD FRONT WILL THEN SWEEP ACROSS THE AREA BETWEEN 15 AND 18Z WEDNESDAY..BRINGING AN END TO PRECIP AND A SHIFT TO NORTHERLY WINDS. && .ARX WATCHES/WARNINGS/ADVISORIES... 256 PM CDT TUE SEP 4 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...AJ LONG TERM...AJ AVIATION...ZT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 446 PM CDT TUE SEP 4 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 446 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT LOOK FOR THUNDERSTORMS TO AFFECT MUCH OF THE AREA BEFORE 8 PM. THESE STORMS WILL BE ABLE TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. SOME OF THE HAIL COULD BE THE SIZE OF GOLFBALLS OR LARGER. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA AND SOUTHERN MINNESOTA LATE THIS EVENING...THEN EXPAND INTO SOUTHWEST AND CENTRAL WISCONSIN AFTER MIDNIGHT. THESE STORMS ALSO HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS... HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY MORNING INTO THE EARLY AFTERNOON HOURS AS A STRONG COLD FRONT PUSHES THROUGH THE REGION. A FEW STORMS MAY STILL BE SEVERE AS THEY TRACK TO THE EAST WEDNESDAY MORNING...THOUGH THE SEVERE STORMS ARE NOT EXPECTED TO BE VERY WIDESPREAD AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED UNTIL 8 PM...AND POSSIBLY AGAIN LATE TONIGHT INTO WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. HALBACH/ZT/AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 438 PM CDT TUE SEP 4 2012 IAZ010-011-019-MNZ088-095-096-WIZ017-029-032>034-041>044-053>055-061- 042330- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-FILLMORE-GRANT- HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA- 438 PM CDT TUE SEP 4 2012 ...THUNDERSTORMS RAPIDLY MOVING INTO WESTERN WISCONSIN... AT 433 PM...DOPPLER RADAR INDICATED A LINE OF SCATTERED STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR EAU CLAIRE WISCONSIN SOUTH TOWARDS WINONA AND PRESTON MINNESOTA. THESE STORMS ARE MOVING AT ABOUT 25 TO 30 MPH AND WILL IMPACT LA CROSSE BY 515 PM...HOUSTON AND CALEDONIA BY 530 PM...BLACK RIVER FALLS BY 6 PM...MEDFORD BY 630 PM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... LA CROSSE...BLAIR...GALESVILLE...BLACK RIVER FALLS...HOUSTON...MEDFORD AND SPARTA. THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THROUGH EARLY THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM TUESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. ZT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL WINONA 44.05N 91.66W
09/04/2012 E1.00 INCH WINONA MN AMATEUR RADIO
&&
JLRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 458 PM CDT TUE SEP 4 2012 IAZ010-011-042300- ALLAMAKEE-WINNESHIEK- 458 PM CDT TUE SEP 4 2012 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY AND HEADING INTO ALLAMAKEE COUNTY... AT 455 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER GLENWOOD CHURCH...OR 5 MILES EAST OF DECORAH...MOVING NORTHEAST AT 15 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. HOWEVER...IF THE STORM KEEPS INTENSIFYING...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. LOCATIONS THAT MAY BE AFFECTED INCLUDE... HANOVER...STATE ROAD 76 AND COUNTY X 16... PREPARE NOW IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED. IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM TUESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 1 E WINONA 44.05N 91.64W
09/04/2012 M0.25 INCH WINONA MN TRAINED SPOTTER
MOSTLY PEA WITH SOME DIME SIZED HAIL ON THE EAST SIDE OF
WINONA
&&
ZTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL PRESTON 43.67N 92.08W
09/04/2012 M0.25 INCH FILLMORE MN TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
ZTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 5 N CANTON 43.60N 91.93W
09/04/2012 M2.50 INCH FILLMORE MN TRAINED SPOTTER
&&
ZTThe La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
12 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Golf ball sized hail fell in New Albin.
Golf ball sized hail fell in Marquette.
Up to 2 inch diameter hail fell in Dorchester.
Trees were blown down on the north side of Lansing.
Up to half dollar sized hail fell in Harpers Ferry.
Quarter sized hail fell in Clermont.
Quarter sized hail fell in Calmar.
Hail the size of walnuts fell in Calmar.
Quarter sized hail was reported southeast of Calmar.
Quarter sized hail was reported southwest of Elkader.
During the evening hours of the 4th into the early morning hours of the 5th, 3.52 inches of rail fell southwest of Elkader.
Up to ping pong ball sized hail fell in Osborne.
Dime to quarter sized hail fell for around 20 minutes and covered the ground southwest of Mederville.
An estimated wind gust of 60 miles per hour was reported in Rockford.
Trees were blown down in Decorah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407588, 407590, 407591, 407594, 407592, 407593, 407595, 407596, 407598, 407599, 407600, 411814, 407602, 407604, 407606, 407607.